Alert archive / Wyoming / High Wind Warnings in 2022
High Wind Warning 5, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Feb 4, 2022, 9:48 AM MST for Park County, Wyoming. It took effect at Feb 4, 2022, 6:00 PM MST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 4, 2022, 9:48 AM MST (16:48 UTC)
- In effect from
- Feb 4, 2022, 6:00 PM MST
- Expired
- Feb 5, 2022, 12:00 PM MST
- In force
- 18 hr
- Issued by
- NWS Riverton, WY
County Park County, WY
The radar
The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 4.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3583 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 314 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
169 WWUS75 KRIW 041648 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 948 AM MST Fri Feb 4 2022 WYZ003-051300- /O.UPG.KRIW.HW.A.0004.220205T0300Z-220205T1500Z/ /O.NEW.KRIW.HW.W.0005.220205T0100Z-220205T1600Z/ Cody Foothills- Including the cities of Clark, Cody, and Meeteetse 948 AM MST Fri Feb 4 2022 ...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 9 AM MST SATURDAY... * WHAT...West winds 25 to 35 mph with gusts up to 60 mph expected. Localized wind gusts of 75 mph around Clark. * WHERE...Cody Foothills. The strongest winds are expected from the junction of Highway 120 and Chief Joseph Highway, northward to the Clark area. A secondary high wind area is south of Cody near the Cody Landfill road. * WHEN...From 6 PM this evening to 9 AM MST Saturday. * IMPACTS...Mainly to transportation. Elevated blowover risk, especially for light and high profile vehicles, including campers and tractor trailers. * ADDITIONAL DETAILS...Some locations will have relatively weak winds followed by a sudden, very strong wind gust. Please keep both hands on your steering wheel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. In a parking lot, park into the wind to minimize the possibility of your car door hitting another parked vehicle. && $$ Team Riverton/21
3 follow-up statements
485 WWUS75 KRIW 051015 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 315 AM MST Sat Feb 5 2022 WYZ003-051600- /O.CON.KRIW.HW.W.0005.000000T0000Z-220205T1600Z/ Cody Foothills- Including the cities of Clark, Cody, and Meeteetse 315 AM MST Sat Feb 5 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING... * WHAT...West winds 25 to 35 mph with gusts up to 60 mph expected. Localized wind gusts of 70 mph around Clark. * WHERE...Cody Foothills. The strongest winds are expected from the junction of Highway 120 and Chief Joseph Highway, northward to the Clark area. A secondary high wind area is south of Cody near the Cody Landfill road. * WHEN...From 6 PM this evening to 9 AM MST Saturday. * IMPACTS...Mainly to transportation. Elevated blowover risk, especially for light and high profile vehicles, including campers and tractor trailers. * ADDITIONAL DETAILS...Some locations will have relatively weak winds followed by a sudden, very strong wind gust. Please keep both hands on your steering wheel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. In a parking lot, park into the wind to minimize the possibility of your car door hitting another parked vehicle. && $$ For more information from the National Weather Service visit https://weather.gov/riw
914 WWUS75 KRIW 051557 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 857 AM MST Sat Feb 5 2022 WYZ003-051900- /O.EXT.KRIW.HW.W.0005.000000T0000Z-220205T1900Z/ Cody Foothills- Including the cities of Clark, Cody, and Meeteetse 857 AM MST Sat Feb 5 2022 ...HIGH WIND WARNING NOW IN EFFECT UNTIL NOON MST TODAY... * WHAT...West winds 25 to 35 mph with gusts up to 60 mph expected. Localized wind gusts of 70 mph around Clark. * WHERE...Cody Foothills. The strongest winds are expected from the junction of Highway 120 and Chief Joseph Highway, northward to the Clark area. A secondary high wind area is south of Cody near the Cody Landfill road. * WHEN...Until noon MST today. * IMPACTS...Mainly to transportation. Elevated blowover risk, especially for light and high profile vehicles, including campers and tractor trailers. * ADDITIONAL DETAILS...Some locations will have relatively weak winds followed by a sudden, very strong wind gust. Please keep both hands on your steering wheel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. In a parking lot, park into the wind to minimize the possibility of your car door hitting another parked vehicle. && $$ For more information from the National Weather Service visit https://weather.gov/riw
578 WWUS75 KRIW 051854 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1154 AM MST Sat Feb 5 2022 WYZ003-052000- /O.EXP.KRIW.HW.W.0005.000000T0000Z-220205T1900Z/ Cody Foothills- Including the cities of Clark, Cody, and Meeteetse 1154 AM MST Sat Feb 5 2022 ...HIGH WIND WARNING WILL EXPIRE AT NOON MST TODAY... Wind has generally decreased below High Wind criteria, and the warning will expire at noon. However, gusts of 45 to 55 mph are still possible this afternoon. $$ For more information from the National Weather Service visit https://weather.gov/riw
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Feb 4, 3:09 AM MST, 6 hours 39 minutes earlier.
Area forecast discussion, Feb 4, 3:09 AM MST, 6 hours 39 minutes before
Area Forecast Discussion National Weather Service Riverton WY 309 AM MST Fri Feb 4 2022 .SHORT TERM...Today through Sunday night Things are fairly quiet right now across western and central Wyoming. Other than a few flurries around the Tetons and Jackson, things are dry right now. This will change though as we head into this evening. A weak shortwave will approach the area from the northwest and bring a better chance of snow showers tonight and into Saturday. Amounts will stay on the light side, as the system is rather moisture starved. Continuity looked reasonable so we didn't make a lot of changes. The other concern from this system is wind occurring mainly at the locations favored before the system passage. The first is across Natrona County through the Muddy Gap area. It will be rather windy here, but guidance looks to remain below high wind criteria for the most part. The models have backed off on the 700 millibar winds a bit here. There could be a stray wind gust in a place like Wyoming Boulevard or the higher elevations of the Green Mountains, but the first is fairly common and the second has few if no impacts. So, we will stick with the Special Weather Statement here. Things look more favorable for the Cody Foothills though with 700 millibar winds approaching 60 knots and a downward forcing assist from the left rear quadrant of an 110 knot jet streak. As a result, we have hoisted a High Wind Watch for the Cody Foothills for tonight into early Saturday. Northern Johnson County will then get windy behind the front, but high wind is not expected. The wind will decrease following the frontal passage. As for temperatures, inversions may stick around again today so we kept things on the cold side. Most areas east of the Divide should mix out Saturday. As a second piece of energy will drop southward on Saturday night, hitting areas mainly east of the Divide. There is a lot more uncertainty with this system. The American models have trended a lot drier, having mainly mountain snow showers, especially in the Bighorn Range with some northwesterly upslope flow. The European solution is interesting though, showing an area of snow showers moving south with the trough and associated cold front across the the northern half of the state. The QPF is probably overdone with the continental polar origin of the air mass. There will be some good jet support that could maximize lift and squeeze out what moisture there is. Amounts would remain light though and impacts would be minimal given that a bulk of the snow would fall later Saturday night. Given the uncertainty we kept PoPs in the slight to chance category for now until there is more model agreement. This system will be a fast mover so almost all showers should be over by Sunday morning. Sunday looks dry and seasonable at this point with dry northwest flow as ridging builds across Wyoming. .LONG TERM...Monday through Thursday An upper level ridge will continue to fold over the region Monday. Conditions will be dry and seasonal, with west to southwest winds with gusts around 25 mph occurring over the usual locations. Temperatures will begin moderating above normal east of the Divide once again. Wind gusts of 35 mph will occur over the Wind Corridor and over the mountains. There will be a slight chance for snow across the north and the western mountains, as a fast moving trough/cold front move over the area Tuesday. Little to no accumulation is expected at this time, due to the fast moving nature of this system. A secondary system will quickly follow on the heels of this system, keeping a slight chance for snow continuing in the aforementioned locations. In addition, isolated snow showers will be more widespread across the forecast area Wednesday afternoon. Wind gusts of 25 to 35 mph will be more widespread on Tuesday and Wednesday. Dry northwest flow will return over the forecast area, as the semi permanent ridge reestablishes itself just off the coast of the PACNW. This will result in another breezy day across the Wind Corridor and the south, as well as the mountains and Cody Foothills. && .AVIATION...For the 12Z TAFS through 12Z Saturday Marginal MVFR ceilings remain in place over northwestern portions this morning. Friday afternoon will see mostly clear skies and breezy southwest winds west of the Divide, at KCPR, and at KCOD. KCOD could be the windiest location, given westerly downslope wind enhancement. Gusts just west of the KCOD near the terrain could be notably higher than what is shown in the TAF. KRIW, KLND, and KWRL are likely to have the most benign condition, as they will be relatively unaffected by the tight pressure gradient. && .FIRE WEATHER... Most of the day will be dry except for a few flurries in the western mountains. Windy conditions will develop today from Muddy Gap through Casper and continue through tonight. Strong to possibly high winds may occur in the lee of the Absarokas. Relative humidity will remain above critical levels. Mixing and smoke dispersal will be generally fair to poor in the afternoon. A better chance of snow showers will return to the northwestern mountains tonight. && .RIW WATCHES/WARNINGS/ADVISORIES... High Wind Watch from this evening through Saturday morning for WYZ003. && SHORT TERM...Hattings LONG TERM...LaVoie AVIATION...VandenBoogart/LaVoie FIRE WEATHER...Hattings
Hazardous weather outlook, Feb 4, 3:13 AM MST, 6 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 313 AM MST Fri Feb 4 2022 WYZ001>020-022>030-051015- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 313 AM MST Fri Feb 4 2022 ...High Wind Watch for the Cody Foothills from this evening through Saturday morning... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. High winds possible in the Cody Foothills tonight. Strong winds likely from Muddy Gap through Natrona County. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 4, 2:22 AM MST | High Wind Watch | RIW | Park | 7 hr |
Nearby
High Wind Warnings in Wyoming, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.